Pharmacology Cholesterol Lowering Agents #1
Which client report is most concerning to the nurse in a client who has been taking rosuvastatin for 6 weeks?
- Nausea and drowsiness
This answer is not correct because common side effects which are not overly concerning include nausea and insomnia. Drowsiness could be associated with interruption of sleep associated with muscle discomfort at night.
- Headaches and muscle pain
This answer is correct because muscle pain is a severe side effect of rosuvastatin. This symptom could indicate myopathy or rhabdomyolysis. Rhabdomyolysis is a serious condition and is the result of muscle injury and death which causes muscle fibers to be released into the bloodstream. These muscle fibers in the blood cause kidney injury and renal (kidney) failure.
- Decreasing LDL and increasing HDL
This answer is not correct because decreasing LDL and increasing HDL are therapeutic results of rosuvastatin. This is an expected and desired finding.
- Insomnia and abdominal cramping
This answer is not correct because abdominal discomfort and cramping is a common side effect and not as serious as symptoms associated with rhabdomyolysis. Insomnia could be associated with discomfort during sleep experienced by the client. If the discomfort is actual muscular pain with decreasing kidney function, this should be reported to the healthcare provider immediately.
Rosuvastatin is a “statin medication” or HMG-CoA reductase inhibitor which helps in lowering cholesterol levels. One major side effect is muscle pain, which is associated with rhabdomyolysis.
Rosuvastatin is a “statin medication” or HMG-CoA reductase inhibitor which helps to decrease total cholesterol levels, decrease LDL, and increase HDL. Common side effects for rosuvastatin include headache, muscle discomfort, abdominal cramping or discomfort, insomnia, and nausea. Severe side effects of the statin drug include muscle problems (myopathy and rhabdomyolysis) and liver dysfunction and failure. Reports from the client and labs supporting the severe side effects should be reported to the healthcare provider immediately.
Test Taking Tip
Pay attention to unique side effects, such as rhabdomyolysis with statin medications. NCLEX likes to make sure you are alert to rare but serious side effects that can cause poor outcomes for the client if the nurse is not aware.